Alert archive / Iowa / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 280, NWS Des Moines, IA

August 15, 2007Bremer County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at Aug 15, 2007, 7:51 AM CDT for Bremer County, Iowa. It was in force for 39 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 15, 2007, 7:51 AM CDT (12:51 UTC)
Expired
Aug 15, 2007, 8:30 AM CDT
In force
39 min
Issued by
NWS Des Moines, IA
Area
Counties, with a storm outline in the text

County Bremer County, IA

The radar

The La Crosse radar (KARX), 152 km from the middle of the area, began a volume at 12:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 15, 7:52 AM CDTTSTM WND DMGPlainfield, IAROOF BLOWN OFF CONVENIENCE STORE. ROOF FLEW ONE BLOCK SHEARING OFF POWER POLES AND KNOCKING OUT POWER TO ENTIRE TOWN. TREES DOWN ON HOUSES IN PLAINFIELD. TREES AND POWERPOLES DOWN JUST WEST OF PLAINFIELD.
Aug 15, 7:55 AM CDTTSTM WND DMGPlainfield, IAALONG HIGHWAY 218 FROM CHICKASAW BREMER COUNTY LINE SOUTH THROUGH AT LEAST PLAINFIELD NUMEROUS LARGE TREES BLOWN DOWN ON ROADS AND SOME HOMES. POWERPOLES BLOWN DOWN ON ROADS. LARGE AREAS WITHOUT ELECTRICITY. SOME BARNS ALSO BLOWN DOWN.
Aug 15, 8:28 AM CDTTSTM WND DMG3 Ne Waverly, IASEVERAL 10 TO 12 INCH DIAMETER PINE TREE LIMBS DOWN.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 1 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 0.9 hours before the alert went out and 189 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2007-08-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1040 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2007-08-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 27 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1040 J/kg
Mixed-layer CIN
-200 J/kg
Mixed-layer LCL
755 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
27 m²/s²
0-3 km storm-relative helicity
58 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDMX 151250
SVRDMX
IAC017-151330-
/O.NEW.KDMX.SV.W.0280.070815T1251Z-070815T1330Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
751 AM CDT WED AUG 15 2007

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BREMER COUNTY IN NORTHEAST IOWA...

* UNTIL 830 AM CDT

* AT 748 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM.  THIS STORM WAS LOCATED 6 MILES NORTHWEST OF
  WAVERLY...OR ABOUT 20 MILES SOUTH OF CHARLES CITY...AND MOVING EAST
  AT 45 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  TRIPOLI AND 6 MILES NORTH OF DENVER BY 805 AM CDT...

MOVE TO AN INTERIOR ROOM AND STAY AWAY FROM WINDOWS. IF YOU LIVE IN A
MOBILE HOME...SEEK SHELTER IN A STURDY BUILDING.

LAT...LON 4264 9209 4264 9221 4264 9222 4263 9238
      4264 9254 4292 9255 4290 9207
TIME...MOT...LOC 1251Z 286DEG 41KT 4279 9248

$$

VACHALEK
2 follow-up statements
000 
WWUS53 KDMX 151315
SVSDMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
815 AM CDT WED AUG 15 2007

IAC017-151330-
/O.CON.KDMX.SV.W.0280.000000T0000Z-070815T1330Z/
BREMER IA-
815 AM CDT WED AUG 15 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 830 AM CDT
FOR BREMER COUNTY...

AT 813 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR READLYN...OR ABOUT 12 
MILES WEST OF OELWEIN...MOVING EAST AT 45 MPH.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 100 PM CDT
WEDNESDAY AFTERNOON FOR NORTHEAST IOWA.

LAT...LON 4264 9209 4264 9221 4264 9222 4263 9238
      4264 9254 4292 9255 4290 9207
TIME...MOT...LOC 1315Z 286DEG 41KT 4271 9212

$$

VACHALEK
000 
WWUS53 KDMX 151332
SVSDMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
832 AM CDT WED AUG 15 2007

IAC017-151342-
/O.EXP.KDMX.SV.W.0280.000000T0000Z-070815T1330Z/
BREMER IA-
832 AM CDT WED AUG 15 2007

...THE SEVERE THUNDERSTORM WARNING FOR BREMER COUNTY EXPIRES AT 830
AM CDT...

AT 830 AM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE
THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE MOVED OUT OF THE AREA.
THEREFORE...THE SEVERE THUNDERSTORM WARNING HAS BEEN ALLOWED TO
EXPIRE.

REPORT WIND IN EXCESS OF 50 MPH...HAIL LARGER THAN ONE HALF 
INCH...OR STORM DAMAGE BY CALLING LOCAL LAW ENFORCEMENT AND ASKING 
THEM TO RELAY THE REPORT TO THE NATIONAL WEATHER SERVICE.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 100 PM CDT
WEDNESDAY AFTERNOON FOR NORTHEAST IOWA.

LAT...LON 4264 9209 4264 9221 4264 9222 4263 9238
      4264 9254 4292 9255 4290 9207
TIME...MOT...LOC 1315Z 286DEG 41KT 4271 9212

$$

VACHALEK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 15, 3:02 AM CDT, 4 hours 49 minutes earlier.

Area forecast discussion, Aug 15, 3:02 AM CDT, 4 hours 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
302 AM CDT WED AUG 15 2007

.DISCUSSION...
ANOTHER TRICKY DAY IN TEMP FORECASTING WITH THE CONVECTION AROUND
THIS MRNG.  LARGE MCS NOW CENTERED OVER SERN SD WL PUTH EAST THIS
MRNG.  INTENSITIES ARE DECREASING FM THE W AS AN IMPL MOVES ENEWD,
257091KTS, THRU THE SYS.  THIS IS EVIDENT IN RADAR MOSAIC IMAGERY.
EXPECT THE BULK OF THE PCPN TO MOVE OUT OF THE CWA BY MID MRNG OR SO
WITH SOME CLEARING  AS DRYING SHWN ON H2O VAP ROTATES INTO THE ARE.
WET GROUNDS AND OUTFLOW BNDRY WL LKLY KEEP THE N HLF OF THE CWA IN
THE 80S.  SRN IA SHUD STILL WRM UP.  NEXT ROUND OF TSRA ON TAP FOR
TNGT AS FNT SINKS INTO THE AREA.  THAT SHOULD PUSH TO THE S OF US ON
THU AND FEEL GFS SOLNS ON FNTL PSN ARE BETTER THAN THE NAM.  NAM
LOOKS TOO FAR S WITH IT.  RETURN OF WAA LKS GUD FOR FRI NGT AND WUD
NOT BE SURPRISED TO SEE A WDSPRD TSRA EVENT FRI NGT INTO SAT.  CHCS
FOR RAIN DIMINISH A LITTLE OVR THE WKD WITH THE FLY IN THE OINTMENT
BEING TD 5.  GFS WAS EARLY TO CATCH THIS YDA AND ALL MDLS HAVE
CAUGHT ON TO THE SYS.  THE GENLY WET PTRN WL CONT INT NXT WK.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE.
&&
Hazardous weather outlook, Aug 15, 5:13 AM CDT, 2 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
513 AM CDT WED AUG 15 2007

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-
081>086-092>097-161100-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE-
BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-
POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION-
CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-
APPANOOSE-DAVIS-
513 AM CDT WED AUG 15 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ALL OF CENTRAL IOWA.

.DAY ONE...TODAY AND TONIGHT

NON-SEVERE THUNDERSTORMS WILL MOVE ACROSS NORTHERN IOWA THIS
MORNING. ADDITIONAL THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS
THE STATE LATE THIS AFTERNOON AND CONTINUE THROUGH THE OVERNIGHT
HOURS. A FEW STORMS MAY BE SEVERE WITH HIGH WIND THE PRIMARY
THREAT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

LINGERING NON-SEVERE THUNDERSTORMS AREA EXPECTED FROM THE
INTERSTATE 80 CORRIDOR SOUTH THURSDAY MORNING. THUNDERSTORM WILL
DEVELOP AGAIN FRIDAY NIGHT WITH THE CHANCE CONTINUING THROUGH
SUNDAY NIGHT. AT THIS TIME IT IS TOO EARLY TO DETERMINE IF SEVERE
WEATHER WILL OCCUR.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED FROM LATE THIS AFTERNOON INTO THE
OVERNIGHT HOURS.

In the hours before

Local storm report, Aug 15, 6:52 AM CDT, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
652 AM CDT WED AUG 15 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0559 AM     NON-TSTM WND DMG 1 N BURT                43.21N 94.22W
08/15/2007                   KOSSUTH            IA   LAW ENFORCEMENT

            2 POWER POLES DOWNED ONE HALF MILE NORTH OF BURT...TREE
            LIMBS DOWN IN BURT.

&&

RVACHALE
Local storm report, Aug 15, 6:56 AM CDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
656 AM CDT WED AUG 15 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0623 AM     TSTM WND DMG     4 NW THORNTON           42.98N 93.46W
08/15/2007                   CERRO GORDO        IA   TRAINED SPOTTER

            ABOUT ONE QUARTER OF TREE TOPS SNAPPED OFF 3 LARGE
            TREES...1 COTTONWOOD AND 2 LOCUST TREES. ALSO, SEVERAL 8
            INCH DIAMTER TREE LIMBS DOWN.

&&

PODRAZIK
Local storm report, Aug 15, 7:03 AM CDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
703 AM CDT WED AUG 15 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0638 AM     TSTM WND DMG     3 N SWALEDALE           43.02N 93.32W
08/15/2007                   CERRO GORDO        IA   LAW ENFORCEMENT

            2 SEMIS BLOWN OVER BETWEEN MILE MARKERS 185 AND 186 ON
            INTERSTATE 35.

&&

PODRAZIK
Local storm report, Aug 15, 7:26 AM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
726 AM CDT WED AUG 15 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0703 AM     TSTM WND DMG     N ROCKWELL              42.99N 93.19W
08/15/2007                   CERRO GORDO        IA   TRAINED SPOTTER

            SEVERAL 6 TO 8 INCH TREE LIMBS DOWN...SOME POSSIBLY
            LARGER...BLOCKING AT LEAST 10 ROADS IN THE TOWN OF
            ROCKWELL.

&&

PODRAZIK
Local storm report, Aug 15, 7:42 AM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
742 AM CDT WED AUG 15 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0735 AM     TSTM WND DMG     7 N ACKLEY              42.65N 93.05W
08/15/2007                   FRANKLIN           IA   TRAINED SPOTTER

            SEVERAL 4 TO 6 INCH TREE LIMBS DOWN.

&&

PODRAZIK

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 15, 6:38 AM CDTSevere Thunderstorm WarningDMXCerro Gordo, Franklin37 min
Aug 15, 6:56 AM CDTSevere Thunderstorm WarningDMXFranklin, Hardin49 min
Aug 15, 7:10 AM CDTSevere Thunderstorm WarningDMXButler35 min
Aug 15, 7:35 AM CDTSevere Thunderstorm WarningDMXButler, Grundy55 min
Aug 15, 8:20 AM CDTSevere Thunderstorm WarningDMXTama40 min
Aug 15, 8:59 AM CDTSevere Thunderstorm WarningDMXTama21 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.